MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM PROVISIONAL FIXATION PIN 30MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. 2.0MM PROVISIONAL FIXATION PIN 30MM; PIN, FIXATION, THREADED
Catalog Number 71174914
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an internal fixation surgery, the tip of one (1) 2.0mm provisional fixation pin 30mm broke off in patient.The broken piece was very small and not visible on x-ray.The procedure was resumed, without any delay, using a s+n back-up device.Health status of patient is currently unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
B5: event description) e1: name of reporter.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the tip of one (1) 2.0mm provisional fixation pin 30mm broke off in patient.The broken piece was very small and not visible on x-ray.The procedure was resumed, without any delay, using a s+n back-up device.Patient is in good health.
 
Additional Manufacturer Narrative
Additional information: b2.H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the definitively clinical root cause of the reported fracture tip could not be determined.The retained non-implantable tip is comprised.The 2.0mm provisional fixation pins are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Consequently, it is unclear if the broken tip was left secured inside of the patient.Therefore, we cannot rule out the potential for micro-motion, and/or migration, local skin irritation and pain.Nor can we make any conclusions on the impact of the retained non-implantable foreign body to the patient.According to the report, the procedure was completed without any delay, using a smith and nephew back-up device.Since it was reported the patient is in good health no further clinical/medical assessment is warranted at this time.The patient impact is determined to be the retained tip, since it was reported the patient is in good health.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B1, h1, h6 (health effect - clinical code and health effect - impact code).

Brand Name
2.0MM PROVISIONAL FIXATION PIN 30MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19332230
Report Number1020279-2024-00948
Device Sequence Number17893432
Product Code JDW
UDI-Device Identifier00885556386996
UDI-Public00885556386996
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71174914
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2024
Supplement Date Received by ManufacturerNot provided
06/14/2024
Initial Report FDA Received Date05/16/2024
Supplement Report FDA Received Date05/22/2024
06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age23 YR
Patient SexMale